Alert archive / Minnesota / Special Weather Statements in 2009

Special Weather Statement, NWS Twin Cities, MN

September 9, 2009Carver County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 9, 2009, 5:49 PM CDT for Carver County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2009, 5:49 PM CDT (22:49 UTC)
Expired
Sep 9, 2009, 6:45 PM CDT
In force
56 min
Issued by
NWS Twin Cities, MN

County Carver County, MN

The radar

The Minneapolis radar (KMPX), 29 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KMPX 092249
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 PM CDT WED SEP 9 2009

MNZ059-060-066>068-092345-
CARVER-HENNEPIN-MCLEOD-SIBLEY-WRIGHT-
549 PM CDT WED SEP 9 2009

...THUNDERSTORMS MOVING INTO...AND DEVELOPING OVER 
CARVER...MCLEOD...AND SIBLEY COUNTIES THROUGH 645 PM CDT...

AT 542 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF
WINSTED TO 2 MILES SOUTHEAST OF BISCAY. THESE STORMS WERE MOVING EAST
AT 15 MPH. OTHER POTENTIAL THUNDERSTORMS WERE MOVING NORTHEAST 
THROUGH NORTHERN SIBLEY COUNTY. 

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE 
STORMS. RAINFALL AMOUNTS GREATER THAN ONE INCH COULD OCCUR.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SUMTER.
  LESTER PRAIRIE.
  NEW GERMANY.
  MAYER.
  PLATO.
  NORWOOD/YOUNG AMERICA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING 
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4485 9364 4464 9400 4473 9440 4500 9399
TIME...MOT...LOC 2245Z 291DEG 11KT 4495 9399 4479 9424

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 9, 3:25 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 9, 3:25 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT WED SEP 9 2009

.DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING ALONG
A WEAKENING FRONTAL BOUNDARY BISECTING THE STATE FROM NE TO SW.
SHEAR PARAMETERS ARE VERY LOW AND SEVERE STORMS ARE NOT EXPECTED.
HOWEVER...PW IS NEAR 1.4 INCHES JUST AHEAD OF THE BOUNDARY AND
BRIEF HEAVY DOWNPOURS WILL OCCUR. ACTIVITY SHOULD WANE BY LATE
EVENING WITH FOG BECOMING A PROBLEM DURING THE OVERNIGHT HOURS.
NOT TOO CONFIDENT ON THE CLOUD COVER TOTALLY GOING AWAY OVERNIGHT
SO STAYED AWAY FROM DENSE FOG ATTM.

TOMORROW LOOKING GOOD WITH JUST ON OUTSIDE CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE WI CWA IN THE AFTERNOON. BETTER CONDITIONS
EXIST JUST EAST OF THEIR...SO KEPT A DRY FORECAST IN PLACE.

DEBACLE TODAY REMAINS CENTERED AROUND THE CLOSED UPPER LOW
DROPPING SOUTHEAST INTO ND ON FRIDAY. GFS/ECMWF CONTINUE A
SOLUTION OF DROPPING THE LOW SOUTH INTO SD AND THEN PROGRESSING IT
NW...YES NW...INTO MT ON SUNDAY AND THEN BACK NE TO LAKE WINNIPEG
BY TUESDAY. THE LOW THEN COMES BACK ACROSS US NEXT WEDNESDAY HPC
THIS MORNING WAS MORE IN LINE WITH THE GFS ENSEMBLE...WHICH WAS
MUCH FARTHER TO THE EAST WITH THE LOW ALONG WITH THE CANADIAN...
WHICH WAS ON THE EAST SIDE AS WELL. HOWEVER...MIDDAY THINKING FROM
HPC WAS TO SWITCH TO THAT OF THE GFS/ECMWF DETERMINISTIC RUNS AS
THE 12Z CANADIAN IS NOW HEADING WEST AS WELL.

THIS CAME A LITTLE LATE FOR THE EXTENDED GRIDS...BUT AN IMPROVING
TREND WAS INJECTED THIS AFTERNOON INTO OUR DAYS 4 THROUGH 7 GRIDS.
MORE WORK WILL HAVE TO BE DONE TONIGHT DUE TO COLLABORATION ISSUES.
BOTTOM LINE IS THAT IS WILL LIKELY BE WARMER AND DRIER FROM SUNDAY
THROUGH TUESDAY BEFORE THE LOW COMES BACK AT US AGAIN ON WEDNESDAY.

&&

.AVIATION... /18Z TAF ISSUANCE/
AVIATION FCST CONCERNS REMAIN CHANCE OF TSRA THIS
AFTERNOON/EVENING...THEN FOG DEVELOPMENT OVERNIGHT.  RADAR CURRENTLY
SHOWING SOME SHRA MOVING ACROSS METRO...WILL INCLUDE THESE EARLY FOR
AIRPORT CONSTRUCTION.  WEAKENING SFC BNDRY REMAIN ACROSS WESTERN MN
BEFORE 18Z.  THIS BNDRY WILL MOVE VERY LITTLE INTO THIS EVENING
BEFORE WASHING OUT OVERNIGHT. IT WILL REMAIN THE FOCUS FOR SHRA/TSRA
DEVELOPMENT AND WILL MENTION CB/TS AT KMSP/KSTC/KRNH INTO THE
EVENING.  MVFR CIGS REMAIN OVER THE NORTHWEST CWA BEHIND SFC BDNRY.
BELIEVE THESE CEILINGS WILL GRADUALLY LIFT/BREAK UP SOME AND SHOULD
WORK INTO KRWF AS WELL.  THE REMAINDER OF EASTERN FA SHOULD REMAIN
VFR.  WITH THE SHRA ACTIVITY DIMINISHING THROUGH SUNSET...CONTINUE
THE TREND OF CLEARING SKY OVER MUCH OF THE CWA.  WILL CLEAR MUCH OF
THE AREA THROUGH 06Z...THEN MENTION LIFR CIGS/FOG DEVELOPING AT
KSTC/KEAU WITH SOME IFR CONDS AT KAXN/KRNH/KRWF AND SOME LIGHTER FOG
AT KMSP. IF CLOUDS CLEAR QUICKER THIS EVENING...CHANCES FOR MORE
WIDESPREAD FOG FOR THE AREA WITH LIGHT WINDS AND LOW TEMP/DEWPT SPREADS.
FOG LIFTS THROUGH 14-15Z THU WITH SOME CUMULUS DEVELOPMENT THROUGH
THE MORNING MOST AREAS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, Sep 9, 12:57 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1257 PM CDT WED SEP 9 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1257 PM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAKENING COLD FRONT WILL MOVE INTO EASTERN MINNESOTA BY THIS EVENING.
SCATTERED THUNDERSTORMS WILL ACCOMPANY THE FRONT. THESE THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. AREAS OF FOG WILL
DEVELOP AFTER MIDNIGHT TONIGHT ACROSS MUCH OF THE AREA. SOME OF
THE FOG MAY BECOME LOCALLY DENSE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA ON
FRIDAY INTO SATURDAY. AT THIS TIME...THE PROBABILITY OF WIDESPREAD SEVERE
THUNDERSTORMS APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 9, 5:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 PM CDT WED SEP 9 2009

MNZ059-060-066>068-092345-
CARVER-HENNEPIN-MCLEOD-SIBLEY-WRIGHT-
549 PM CDT WED SEP 9 2009

...THUNDERSTORMS MOVING INTO...AND DEVELOPING OVER
CARVER...MCLEOD...AND SIBLEY COUNTIES THROUGH 645 PM CDT...

AT 542 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF
WINSTED TO 2 MILES SOUTHEAST OF BISCAY. THESE STORMS WERE MOVING EAST
AT 15 MPH. OTHER POTENTIAL THUNDERSTORMS WERE MOVING NORTHEAST
THROUGH NORTHERN SIBLEY COUNTY.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS. RAINFALL AMOUNTS GREATER THAN ONE INCH COULD OCCUR.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SUMTER.
  LESTER PRAIRIE.
  NEW GERMANY.
  MAYER.
  PLATO.
  NORWOOD/YOUNG AMERICA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

&&

LAT...LON 4485 9364 4464 9400 4473 9440 4500 9399
TIME...MOT...LOC 2245Z 291DEG 11KT 4495 9399 4479 9424

Nearby

Special Weather Statements in Minnesota, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.